Nebraska, 2015Winter Storm in Nebraska, November 16 to 17, 2015
November 16 to 17, 2015 · NWS CYS · 2 events in 2 counties and zones
A potent low pressure system tracked east across the central Rockies and high plains, while an arctic front surged south through the region. Periods of light to moderate snowfall combined with gusty northwest winds of 40 to 50 mph created considerable blowing snow and very low visibility.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent low pressure system tracked east across the central Rockies and high plains, while an arctic front surged south through the region. Periods of light to moderate snowfall combined with gusty northwest winds of 40 to 50 mph created considerable blowing snow and very low visibility. Consequently, Interstate 80 was closed from the Wyoming border east of Sidney.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 16, 5:43 AM MST, 5 hours 17 minutes earlier.
Area forecast discussion, Nov 16, 5:43 AM MST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
543 AM MST MON NOV 16 2015
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 515 AM MST MON NOV 16 2015
PREDAWN WATER VAPOR LOOP SHOWED THE POTENT UPPER LEVEL LOW
OVER SE NV/SW UT WITH STRONG DIFFLUENT FLOW ALOFT FROM THE
FOUR CORNERS ACROSS THE CENTRAL ROCKIES. A LEAD SHORTWAVE
WAS LIFTING NORTH ACROSS WESTERN CO PRODUCING SNOWFALL.
MID AND HIGH CLOUDS WERE INCREASING FROM SOUTH TO NORTH
WITH TEMPERATURES RANGING FROM THE UPPER TEENS TO MID 30S.
AREAS OF FOG DEVELOPED OVERNIGHT ACROSS WESTERN NE WITH
VISIBILITIES REDUCED TO A HALF MILE.
ATTENTION CONTINUES TO CENTER ON THE WINTER STORM POISED
TO STRIKE THE CENTRAL ROCKIES AND PLAINS DURING THE NEXT
24 TO 36 HOURS. THE 00Z/06Z MODELS ARE COMING INTO BETTER
AGREEMENT...TAKING THE UPPER LOW ACROSS THE FOUR CORNERS
INTO NORTHERN NM/SOUTHERN CO TODAY...NORTHEAST INTO WESTERN
KS BY TUESDAY MORNING...AND CENTRAL KS TUESDAY AFTERNOON.
THE PROGRESS OF THE UPPER LOW HAS SHIFTED SLIGHTLY NORTH
AND SLOWED A BIT FROM PREVIOUS MODEL RUNS. THIS CHANGE
WILL RESULT IN SLIGHTLY HIGHER QPF/SNOWFALL ACCUMULATIONS
FROM PREVIOUS FORECASTS. THE SURFACE LOW FORMS OVER SOUTHEAST
CO LATE THIS AFTERNOON AND RAPIDLY INTENSIFIES TONIGHT OVER
WESTERN KS WITH DYNAMIC LIFT FROM INTENSE UPPER LEVEL JET.
A POTENT COLD FRONT WILL SURGE SOUTH ACROSS THE CWA THIS
AFTERNOON WITH STRONG AND GUSTY NORTHERLY WINDS IN ITS WAKE.
THERE IS ABUNDANT MOISTURE FOR THIS DYNAMIC SYSTEM TO WORK
WITH AND UPSLOPE FLOW TO FOCUS HEAVIER SNOW OVER THE HIGHER
TERRAIN. LOCALLY HEAVY SNOW WILL ALSO BE POSSIBLE OVER
THE SOUTHEAST WY PLAINS THROUGH THE SOUTHERN NE PANHANDLE
TONIGHT AND EARLY TUESDAY MORNING. 700-800MB NORTHERLY WINDS
INCREASE THIS EVENING TO 25-35 KT WITH GUSTS TO 55 KT.
THE COMBINATION OF THE WIND AND SNOW WILL CREATE EXTREMELY
DIFFICULT TRAVEL CONDITIONS ALONG THE INTERSTATE 80 CORRIDOR
FROM ARLINGTON EASTWARD FROM THIS EVENING THROUGH TUESDAY
MORNING. NEAR-BLIZZARD CONDITIONS WILL BE POSSIBLE FROM
EAST OF CHEYENNE TO SIDNEY WITH WINDS GUSTING TO 50 MPH.
SNOW TOTALS THROUGH TUESDAY WILL RANGE FROM 1-4 INCHES
EAST CENTRAL WY-NORTHERN NE PANHANDLE...3-7 INCHES ALONG
AND NORTH OF INTERSTATE 80...WITH 6-12 INCHES FOR THE
SOUTHEAST WY MOUNTAINS. THE SNOW WILL TAPER OFF FROM WEST
TO EAST TUESDAY MORNING...HOWEVER THE STRONG AND GUSTY
NORTH WINDS WILL CREATE AREAS OF BLOWING SNOW ALONG THE
INTERSTATE 80 CORRIDOR FROM ARLINGTON EASTWARD AS WELL
AS PORTIONS OF WESTERN NE THROUGH TUESDAY AFTERNOON.
TEMPERATURES TODAY WILL RISE INTO THE 40S AND LOW 50S BEFORE
THE COLD FRONT ARRIVES...THEN FALL INTO THE 20S AND 30S THIS
EVENING. LOWS TONIGHT WILL BE IN THE TEENS AND 20S WITH WIND
CHILLS FALLING TO 0 TO 10 ABOVE. HIGHS TUESDAY WILL AVERAGE
ABOUT 10 DEGREES BELOW NORMAL WITH HIGHS IN THE 20S AND 30S.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 400 AM MST MON NOV 16 2015
TUESDAY NIGHT...CHILLY WITH LINGERING SNOW OVER THE SNOWY/SIERRA
MADRES. STRONG WESTERLY WINDS GUSTING TO 45 KT OVER MUCH OF
SOUTHEAST WY...WITH WINDY CONDITIONS INTO THE NE PANHANDLE.
WEDNESDAY...TURNING COLDER...BLUSTERY AND WINDY IN THE AFTERNOON
AS ANOTHER CANADIAN ORIGIN COLD FRONT PASSES WITH A FAST MOVING
SHORTWAVE TROUGH ALOFT OVER THE NORTHERN PLAINS STATES. WOULD NOT
BE SURPRISED TO SEE FALLING AFTERNOON TEMPERATURES UNDER STRONG
COLD AIR ADVECTION. ISOLATED TO SCATTERED SNOW SHOWERS WITH MOIST
CYCLONIC FLOW ALOFT...THOUGH MINIMAL ACCUMULATIONS ON TAP.
WEDNESDAY NIGHT/THURSDAY...CONTINUED WINDY PER PROGGED SURFACE
THROUGH 700 MB GRADIENTS AND DEEP WEST NORTHWEST FLOW FROM THE
SURFACE UPWARD. OUR WIND PRONE LOCATIONS MAY SEE HIGH WIND
CRITERIA. CONTINUED COOL PER PROGGED THICKNESSES AND 700 MB
TEMPERATURES.
FRIDAY...ANOTHER FAST MOVING SHORTWAVE TROUGH ALOFT PROGGED TO
MOVE ACROSS THE NORTHERN ROCKIES...SENDING ANOTHER REINFORCING
COLD FRONT ACROSS OUR COUNTIES IN THE AFTERNOON. LOOKS LIKE
ENOUGH MOISTURE AND COLD AIR TO WRING OUT ISOLATED TO SCATTERED
SNOW SHOWERS.
SATURDAY/SUNDAY...CONTINUED WINDY WITH A SLOW WARMING TREND AS
HEIGHT ALOFT AND THICKNESSES RISE. PROGGED SURFACE THROUGH 500
MB GRADIENTS SUGGEST WINDY DAYS ON TAP.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 400 AM MST MON NOV 16 2015
A STRONG STORM SYSTEM WILL IMPACT THE FORECAST AREA THROUGH
TUESDAY...WITH SNOW BEGINNING OUT WEST NEAR KRWL BY SUNRISE AND
SPREADING EAST THROUGH THE DAY. CURRENT GUIDANCE SUGGESTS SNOW
WILL IMPACT KLAR-KCYS STARTING 19-21Z AND THE PANHANDLE SITES
FROM SOUTH-NORTH AFTER 22Z. STILL THINKING MVFR/IFR CONDITIONS
WILL BEGIN THE EVENT...BUT WILL TRANSITION TO IFR/LIFR THROUGH
THE NIGHT AS SNOW IS EXPECTED TO BECOME MODERATE TO HEAVY AT
TIMES. STRONG NORTH WINDS WILL DEVELOP THIS AFTERNOON BEHIND A
COLD FRONT BLASTING SOUTH THROUGH THE AREA. GUSTS OF 30 TO 40
KT WILL BE COMMON ACROSS THE REGION OVERNIGHT BUT SOME LOCATIONS
NEAR THE COLORADO BORDER COULD APPROACH 50 KTS EARLY TUESDAY
MORNING. THE TREND FOR STRONG WINDS WILL CONTINUE THROUGH
TUESDAY...CREATING SIGNIFICANT BLOWING SNOW ISSUES AT MOST
TERMINALS.
&&
.FIRE WEATHER...
ISSUED AT 355 AM MST MON NOV 16 2015
AN INTENSE LOW PRESSURE SYSTEM AND UPPER TROUGH WILL MOVE ACROSS
THE CENTRAL ROCKIES AND GREAT PLAINS DURING THE NEXT 24 HOURS. A
CANADIAN COLD FRONT WILL DIVE SOUTH ACROSS THE DISTRICTS THIS
AFTERNOON...WITH STRONG AND GUSTY NORTHERLY WINDS DEVELOPING IN
ITS WAKE. THE COMBINATION OF MODERATE TO HEAVY SNOW AND WIND GUSTS
OF 35 TO 45 MPH WILL CREATE CONSIDERABLE BLOWING AND DRIFTING
ESPECIALLY ALONG THE INTERSTATE 80 AND 25 CORRIDORS THIS EVENING
THROUGH TUESDAY. THE SNOW WILL END TAPER OFF FROM WEST TO EAST
TUESDAY AFTERNOON...HOWEVER GUSTY WINDS WILL CONTINUE. IT WILL BE
WINDY WITH PERIODS OF LIGHT RAIN AND SNOW WEDNESDAY THROUGH FRIDAY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 8 AM MST
TUESDAY FOR WYZ103-105-106-109-112-113.
WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM MST
TUESDAY FOR WYZ107-108.
WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 2 PM MST
TUESDAY FOR WYZ118-119.
WINTER STORM WARNING FROM 11 AM THIS MORNING TO 11 AM MST
TUESDAY FOR WYZ110-114>117.
NE...WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 11 AM MST
TUESDAY FOR NEZ003-019-096.
WINTER STORM WARNING FROM 11 PM THIS EVENING TO 2 PM MST TUESDAY
FOR NEZ020-021-054-055.
&&
SHORT TERM...MAJ
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...MAJHazardous weather outlook, Nov 16, 6:17 AM MST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
617 AM MST MON NOV 16 2015
NEZ002-003-019>021-054-055-095-096-WYZ101>119-171330-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
617 AM MST MON NOV 16 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A POTENT WINTER STORM WILL IMPACT THE CENTRAL ROCKIES THIS
AFTERNOON AND TONIGHT. A STRONG COLD FRONT WILL SURGE SOUTH
THROUGH THE AREA BY LATE THIS AFTERNOON WITH GUSTY NORTHERLY
WINDS OF 35 TO 45 MPH AND FALLING TEMPERATURES IN ITS WAKE.
SNOW WILL DEVELOP LATER THIS MORNING WEST OF THE LARAMIE
RANGE...WITH RAIN CHANGING EAST OF THE LARAMIE RANGE LATE THIS
AFTERNOON THROUGH THIS EVENING. THE SNOW MAY BE HEAVY AT TIMES
ALONG AND SOUTH OF INTERSTATE 80 EAST OF ARLINGTON. THE
COMBINATION OF SNOW AND BLOWING SNOW WILL CREATE DANGEROUS
TRAVEL DUE TO ICY AND SNOW PACKED ROADS. REFER TO THE LATEST
WINTER WEATHER ADVISORIES AND WINTER STORM WARNINGS FOR THE
DETAILS ON WINDS...VISIBILITIES...SNOW ACCUMULATIONS AND TRAVEL
IMPACTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE WINTER STORM WILL MOVE INTO THE CENTRAL GREAT PLAINS TUESDAY.
SNOW WILL TAPER OFF FROM WEST TO EAST DURING THE DAY...HOWEVER
STRONG AND GUSTY NORTHERLY WINDS WILL CONTINUE TO CREATE
HAZARDOUS TRAVEL DUE TO BLOWING AND DRIFTING SNOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...
HOWEVER REPORTS OF SNOWFALL AND STRONG WINDS WILL BE APPRECIATED.
Winter Storm, Kimball
- When
- November 16, 11:00 AM MST to November 17, 11:00 AM MST
- Where
- Kimball forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
Periods of light to moderate snowfall combined with northwest winds gusting as high as 50 mph produced considerable blowing snow and very low visibility. Interstate 80 was closed from the Wyoming border to mile marker 30.
Winter Storm, Cheyenne
- When
- November 16, 11:00 AM MST to November 17, 11:00 AM MST
- Where
- Cheyenne forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
Periods of light to moderate snowfall combined with northwest winds gusting as high as 50 mph produced considerable blowing snow and very low visibility. Interstate 80 was closed from east of mile marker 30 to mile marker 77.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, November 16, 2015EF3 · 43 events
- Tornadoes and Hail in Kansas, November 16, 2015EF3 · 28 events
- Tornadoes and Hail in Oklahoma, November 16 to 17, 2015$27,000 · EF2 · 24 events
- Tornadoes and Hail in Kansas, November 16, 2015$118,000 · EF1 · 25 events
- Tornado and Hail in Texas, November 16, 2015$5,000 · EF2 · 3 events
- Tornado and Hail in Nebraska, November 16 to 18, 2015$50,000 · EF1 · 9 events
- Hail and Damaging Winds in Texas, November 16, 2015$150,000 · 2 in hail · 5 events
- Tornadoes and Hail in Oklahoma, November 16, 2015EF1 · 9 events
- Blizzard and Heavy Snow in New Mexico, November 16 to 17, 201556 kt wind · 15 events
- High Wind in New Mexico, November 16, 20151 injured · $2,000 · 84 kt wind · 5 events
- High Wind and High Surf in California, November 16, 2015$15,000 · 52 kt wind · 3 events
- Blizzard and Winter Storm in Colorado, November 16 to 17, 201510 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607133, 607134.